South Dakota, 2013

Flash Flooding and Hail in South Dakota, May 18, 2013

May 18, 2013 · NWS UNR · 4 events in 1 county or zone

A severe thunderstorm moved northeastward across Ziebach County and produced golf ball size hail in the Red Elm area. Three to five inches of rain fell in less than two hours, causing several small streams and creeks to quickly overflow their banks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm moved northeastward across Ziebach County and produced golf ball size hail in the Red Elm area. Three to five inches of rain fell in less than two hours, causing several small streams and creeks to quickly overflow their banks. Water flowed over roads and flooded pastures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 18, 1:04 PM MST, 2 hours 26 minutes earlier.

Area forecast discussion, May 18, 1:04 PM MST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
204 PM MDT SAT MAY 18 2013

.SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT
ISSUED AT 203 PM MDT SAT MAY 18 2013

CURRENT SURFACE MAP PLACES WEAK TROF/WARM FRONT ACROSS SOUTHWEST
INTO SOUTH CENTRAL SOUTH DAKOTA. LOW CLOUDS GRADUALLY DISSIPATING
ACROSS THE AREA. ISOLATED TSRA OVER THE BLACK HILLS AND SOUTHWEST
SOUTH DAKOTA. CONVECTION COVERAGE/INTENSITY WILL INCREASE RAPIDLY
THIS AFTERNOON WITH 1000-2000J/KB SBCAPE. SEVERE THUNDERSTORMS
POSSIBLE FROM THE BLACK HILLS INTO SOUTH CENTRAL SOUTH DAKOTA THIS
AFTERNOON AND EVENING.

UPPER LOW CLOSES OFF OVER SOUTH DAKOTA ON SUNDAY...WITH SOME
DIFFERENCES AMONG MODELS. GFS/GEM MORE INTENSE AND A LITTLE FURTHER
WEST WITH 700MB LOW THAN NAM. WIDESPREAD SHOWERS EXPECTED ACROSS
NORTHEAST WYOMING/WESTERN SOUTH DAKOTA AS STRONG THETA-E ADVECTION
WRAPS AROUND THE NORTH-NORTHWEST SIDE OF UPPER LOW. INCREASING LOW
LEVEL FLOW OUT OF THE NORTH AND STEEP LOW/MID LEVEL LAPSE RATES WILL
RESULT IN UPSLOPE ENHANCED RAINFALL OVER THE NORTHERN BLACK HILLS
AND BEAR LODGE MOUNTAIN...ESPECIALLY SUNDAY NIGHT. WILL BECOME WINDY
ACROSS PLAINS OF WESTERN SOUTH DAKOTA.

.LONG TERM...MONDAY THROUGH SATURDAY
ISSUED AT 203 PM MDT SAT MAY 18 2013

MEDIUM RANGE MODELS REMAIN IN GOOD GENERAL AGREEMENT WITH
PROGRESSION AND TRACK OF UPPER LOW EARLY NEXT WEEK. WITH THE LOW
STILL PROJECTED TO STALL OUT ACROSS THE NORTHERN AND CENTRAL PLAINS
MONDAY INTO TUESDAY...PLENTY OF WRAP AROUND RAINFALL CAN BE EXPECTED
ACROSS MUCH OF THE FORECAST AREA. THERE IS STILL SOME UNCERTAINTY AT
THIS POINT...BUT 1 TO 2 INCHES OF RAIN SHOULD BE COMMON ACROSS THE
AREA FROM LATER SUNDAY INTO TUESDAY...WITH SOME HIGHER AMOUNTS
LIKELY ACROSS THE NORTHERN BLACK HILLS AREA...WHERE UPSLOPE ENHANCED
PRECIPITATION WILL OCCUR. COOL AND WINDY CONDITIONS CAN BE EXPECTED
MONDAY AND TUESDAY...WITH HIGHS IN THE UPPER 40S TO UPPER 50S.

SYSTEM WILL SLOWLY DRIFT EAST OUT OF THE REGION TUESDAY NIGHT OR
EARLY WEDNESDAY...WITH GRADUALLY IMPROVING CONDITIONS FROM WEST TO
EAST. BEYOND WEDNESDAY...THERE SHOULD BE A GRADUAL WARMUP THROUGH
THE LATTER PART OF THE WEEK...ESPECIALLY ACROSS WESTERN AREAS...AS A
WEAK RIDGE MOVES INTO THE PLAINS. WILL GO WITH A MAINLY DRY FORECAST
FOR LATE WEDNESDAY INTO THURSDAY. SOUTHWEST FLOW ALOFT WILL DEVELOP
AGAIN BY THE END OF THE WEEK...SO WILL SEE CHANCES FOR SHOWERS AND
THUNDERSTORMS INCREASE THURSDAY NIGHT INTO NEXT WEEKEND.

&&

.AVIATION...FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON
ISSUED AT 203 PM MDT SAT MAY 18 2013

AREAS OF MVFR CEILINGS AND VISIBILITIES WITH SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE INTO TONIGHT...WITH SEVERE THUNDERSTORMS
EXPECTED THROUGH THIS EVENING FROM THE BLACK HILLS EASTWARD. LOCAL
IFR/LIFR CONDITIONS EXPECTED NEAR STRONGER STORMS. IFR AND LIFR
CEILINGS WITH RAIN WILL SET INTO NORTHEAST WYOMING AFTER MIDNIGHT.

&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...7
LONG TERM...15
AVIATION...15
Hazardous weather outlook, May 18, 4:02 AM MST, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
502 AM MDT SAT MAY 18 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-191300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
502 AM MDT (602 AM CDT) SAT MAY 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND MOVE EAST AND
NORTHEAST ACROSS northeast wyoming and western south dakota through
this evening. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER
MOST OF WESTERN SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL
BE THE MAIN THREAT. ISOLATED TORNADOES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...Sunday THROUGH friday

ACTIVE WEATHER is forecast to continue sunday through tuesday.
showers with a isolated thunderstorms are expected sunday
becoming mostly rain showers monday and tuesday.  another
round of thunderstorms is in the forecast for the end of next
week.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, May 18, 2:50 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
350 PM MDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             5 S MUD BUTTE           44.93N 102.88W
05/18/2013  E0.75 INCH       MEADE              SD   PUBLIC

&&

POJORLIE
Special weather statement, May 18, 2:51 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
351 PM MDT SAT MAY 18 2013

SDZ072-073-182215-
SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
351 PM MDT SAT MAY 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE COUNTY UNTIL
415 PM MDT...

AT 350 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BLACK HAWK...OR 10 MILES NORTHWEST OF
DOWNTOWN RAPID CITY...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
AREAS NORTH OF BLACK HAWK AND EAST OF PIEDMONT.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4424 10343 4445 10321 4433 10296 4413 10327
TIME...MOT...LOC 2151Z 225DEG 22KT 4422 10330

CARSTENS
Local storm report, May 18, 2:53 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
353 PM MDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             3 NW BLACK HAWK         44.18N 103.36W
05/18/2013  E0.88 INCH       MEADE              SD   FIRE DEPT/RESCUE

&&

ME
Special weather statement, May 18, 3:05 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
405 PM MDT SAT MAY 18 2013

WYZ054>056-058-182230-
NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY-WESTERN CROOK WY-WESTON WY-
405 PM MDT SAT MAY 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMPBELL...EXTREME
SOUTHWESTERN CROOK AND NORTHWESTERN WESTON COUNTIES UNTIL 430 PM
MDT...

AT 403 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES SOUTH OF ROZET...OR 21 MILES NORTHEAST
OF WRIGHT...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EASTERN CAMPBELL...EXTREME SOUTHWESTERN CROOK
AND NORTHWESTERN WESTON COUNTIES.

&&

LAT...LON 4428 10506 4410 10487 4390 10530 4404 10545
TIME...MOT...LOC 2206Z 233DEG 20KT 4403 10527

CARSTENS
Special weather statement, May 18, 3:10 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
410 PM MDT SAT MAY 18 2013

SDZ002-013-014-182300-
NORTHERN MEADE CO PLAINS SD-PERKINS SD-ZIEBACH SD-
410 PM MDT SAT MAY 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MEADE...WESTERN
ZIEBACH AND SOUTHEASTERN PERKINS COUNTIES UNTIL 500 PM MDT...

AT 408 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF FAITH...MOVING NORTHEAST AT 25
MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FAITH...
  RED ELM...

&&

LAT...LON 4518 10207 4507 10172 4478 10201 4487 10223
TIME...MOT...LOC 2210Z 211DEG 20KT 4490 10205

CARSTENS
Local storm report, May 18, 3:23 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
423 PM MDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             10 NNW ELLSWORTH AFB    44.29N 103.15W
05/18/2013  E1.00 INCH       MEADE              SD   PUBLIC

&&

ME

The radar

The Rapid City radar (KUDX), 119 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 flash flood. Local standard time, as filed.

Hail, Ziebach

When
May 18, 3:30 PM MST to 3:40 PM MST
Where
Ziebach County, 9.36 mi WSW of Red Elm
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.993, -101.957

Hail, Ziebach

When
May 18, 3:58 PM MST
Where
Ziebach County, Red Elm
Measured
1 in hail
Reported by
Public
Coordinates
45.060, -101.790

Flash Flood, Ziebach

When
May 18, 6:15 PM MST to 8:00 PM MST
Where
Ziebach County, 11.8 mi S of Dupree to 16.03 mi NNW of Cherry Creek
Cause
Heavy Rain
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.880, -101.578

Over four inches of rain fell in two hours. Runoff washed gravel off several roads.

Flash Flood, Ziebach

When
May 18, 6:30 PM MST to 11:00 PM MST
Where
Ziebach County, 9.52 mi NNE of Cherry Creek to 15.62 mi NE of Cherry Creek
Cause
Heavy Rain
Reported by
Public
Coordinates
44.730, -101.436

Over four inches of rain fell in two hours, causing Little Cottonwood and Big Cottonwood Creeks to overflow their banks.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445547, 445548, 449380, 449389.